Hail, Macon
- When
- April 12, 1:25 PM CST
- Where
- Macon County, Niantic
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.850, -89.167
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 12, 1:00 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT TUE APR 12 2005 .DISCUSSION...MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE POPS/THUNDER CHANCES TONIGHT...AND HOW QUICKLY TO END POPS ON WEDNESDAY. 18Z WATER VAPOR IMAGERY CONTINUES TO SHOW UPPER LOW ROTATING ACROSS MISSOURI...WITH MAIN VORT LOBE PUSHING NORTHWARD INTO SOUTHWEST ILLINOIS. SCATTERED CONVECTION HAS DEVELOPED IN ADVANCE OF THIS WAVE...ESPECIALLY ACROSS LOCATIONS THAT HAVE SEEN A FEW PEEKS OF SUN TODAY. SURFACE LOW IS CURRENTLY LOCATED ACROSS WEST-CENTRAL ILLINOIS...WITH WARM FRONT EXTENDING FROM NEAR MACOMB...TO JUST NORTH OF DECATUR...TO NEAR LAWRENCEVILLE. WEAK COLD FRONT/DRY LINE EXTENDS SOUTHWARD FROM THE LOW...HELPING TO TRIGGERING CURRENT CONVECTION. SHORT TERM...TONIGHT THROUGH FRIDAY... FIRST ISSUE WILL BE ONGOING THUNDER CHANCES ACROSS THE AREA THIS EVENING. UPPER SYSTEM PROGGED TO SLOWLY SLIDE E/SE ACROSS THE AREA...WITH SURFACE REFLECTION EXPECTED TO TRACK TO NEAR LAWRENCEVILLE BY 00Z WED...THEN INTO SOUTHERN INDIANA BY 06Z WED. BEST CONVECTION CHANCES LOOK TO BE EARLY THIS EVENING...MAINLY ACROSS LOCATIONS SOUTH OF I-74. WILL THEREFORE EXPAND THUNDER CHANCES NORTHWARD ACROSS THE CENTRAL CWA THROUGH THE EVENING HOURS. AS LOW CONTINUES TO TRACK AWAY FROM THE AREA OVERNIGHT...INSTABILITY AXIS WILL SHIFT EASTWARD INTO INDIANA...HOWEVER AMPLE WRAP-AROUND MOISTURE WILL PERSIST. 12Z NAM TIME-HEIGHT CROSS-SECTIONS INDICATE PROFILE TO REMAIN SATURATED ACROSS ENTIRE AREA FOR MUCH OF THE OVERNIGHT HOURS...WITH A DISTINCT DRYING TREND NOTED ACROSS THE NORTHERN CWA AFTER 09Z WED. WILL DECREASE POPS FROM LIKELY INTO THE CHANCE CATEGORY AFTER MIDNIGHT...WITH CHANCES TAPERING OFF THE FURTHER NORTH YOU GO. SOME MINOR MODEL DIFFERENCES EXIST DURING THE DAY WEDNESDAY...WITH THE NAM BEING A BIT MORE AGGRESSIVE IN ENDING THE PRECIP ACROSS THE AREA. BY 12Z WED...THE NAM TAKES THE CLOUD/PRECIP SHIELD WELL SOUTH OF I-72...WHILE THE GFS HOLDS THE PRECIP AREA FURTHER NORTH ACROSS THE I-72 CORRIDOR. CURRENT OBS SHOW PLENTY OF LOW-LEVEL DRY AIR ACROSS THE GREAT LAKES/NORTHERN INDIANA...WHERE SURFACE DEWPOINTS ARE ONLY IN THE TEENS AND 20S. AS LOW TRACKS EASTWARD...IT SHOULD READILY PULL THIS DRY AIR SOUTHWARD...RESULTING IN A FAIRLY RAPID END TO THE PRECIP CHANCES WED MORNING. WILL GO WITH A BLEND OF THE NAM/GFS...KEEPING LOW POPS ACROSS THE CHAMPAIGN/SPRINGFIELD AREAS FOR THE MORNING HOURS...AND ACROSS THE FAR SOUTHEAST CWA FOR THE ENTIRE DAY. SKIES WILL CLEAR OUT ENTIRELY BY WED NIGHT...AS UPPER/SURFACE RIDGE BUILDS INTO THE MIDWEST. HAVE ADJUSTED GRIDS TO INCLUDE LESS CLOUD COVER FOR THE THU/FRI TIME FRAME...AS RIDGING RULES ACROSS THE REGION. LONG TERM...SATURDAY THROUGH TUESDAY... NEXT ISSUE ARISES BY THE WEEKEND...AS MEDIUM RANGE MODELS TRY TO BRING A FRONTAL BOUNDARY INTO THE REGION LATE SAT/SUN. 06Z RUN OF THE GFS DROPPED FRONT INTO CENTRAL ILLINOIS SAT NIGHT...WITH LIGHT QPF INDICATED. 12Z GFS HAS BACKED OFF ON THIS CONSIDERABLY...KEEPING BOUNDARY NORTH AND WEST OF ILLINOIS...AND ACTUALLY WASHING IT OUT DURING THE DAY SUNDAY. ECMWF/CANADIAN ALSO APPEAR TO BE HOLDING FRONT BACK...AS UPPER RIDGING CONTINUES TO DOMINATE THE WEATHER ACROSS THE MIDWEST AND ALL SHORT-WAVE ENERGY TRACKS FURTHER NORTH ALONG THE US/CANADIAN BORDER. HAVE ADJUSTED GRIDS TO INCLUDE A GRADUAL INCREASE IN CLOUDS SAT/SAT NIGHT/SUN...BUT HAVE OPTED TO KEEP FORECAST DRY AT THIS TIME. NO OTHER CHANGES MADE TO THE EXTENDED. && .ILX WATCHES/WARNINGS/ADVISORIES... .IL...SEVERE THUNDERSTORM WATCH NUMBER 156 IN EFFECT UNTIL 7PM FOR LOCATIONS SOUTH OF A CANTON TO BLOOMINGTON LINE. && BARNES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1142 AM CDT TUE APR 12 2005 ILZ040>045-047>057-061>063-066>068-071>073-131100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY- INCLUDING THE CITIES OF...CHAMPAIGN...DECATUR...EFFINGHAM...FLORA... HAVANA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...MATTOON... SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1142 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT... THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING IN MID-CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL FROM AROUND NOON TIME TO 8 PM. SOME ISOLATED DAMAGING WIND REPORTS WILL ALSO BE POSSIBLE. CENTRAL ILLINOIS WILL BE SEEING A BREAK FROM THE RAIN THIS MORNING...BUT THE AIRMASS IS EXPECTED TO BECOME UNSTABLE ONCE AGAIN TOWARD MIDDAY... ESPECIALLY IN AREAS WHERE BREAKS IN THE CLOUD COVER DEVELOP. THUNDERSTORM DEVELOPMENT WILL THEN BE LIKELY AS A LOW PRESSURE AREA MOVES EASTWARD ACROSS ILLINOIS. THE STORMS SHOULD DECREASE IN INTENSITY AFTER SUNSET TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. ILZ027>031-036>038-131100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA 1142 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT... THERE WILL BE PERIODS OF RAIN AND ISOLATED THUNDERSTORMS TODAY OVER NORTH-CENTRAL ILLINOIS. SOME OF THE STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING AND HEAVY RAINFALL. HOWEVER...THE MAIN THREAT FOR ANY SEVERE THUNDERSTORMS IS EXPECTED BE TO THE SOUTH OF THE AREA THIS AFTERNOON AND THIS EVENING. HOWEVER... PLEASE STAY TUNED FOR FURTHER STATEMENTS SHOULD THE THREAT FOR SEVERE WEATHER SHIFT NORTHWARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 119 PM CDT TUE APR 12 2005 ILZ050-051-122015- SANGAMON-MORGAN- 119 PM CDT TUE APR 12 2005 ...COLD AIR FUNNELS POSSIBLE OVER SANGAMON AND MORGAN COUNTIES THROUGH 315 PM... FUNNEL CLOUDS HAVE BEEN SPOTTED OVER NORTHERN MACOUPIN COUNTY AND MOVING NORTH AT 20 MPH TOWARD SOUTHERN MORGAN AND SANGAMON COUNTIES. ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL ILLINOIS THAT FAVOR THE FORMATION OF THE PHENOMENON CALLED COLD AIR FUNNELS. COLD AIR FUNNELS ARE NORMALLY NOT ASSOCIATED WITH THUNDERSTORMS. THEY FORM OUT OF THE BOTTOM OF CLOUDS...SPIN...AND DIP DOWN TO WITHIN SEVERAL HUNDRED FEET OF THE GROUND...ONLY OCCASIONALLY TOUCHING THE GROUND. THE COLD AIR FUNNELS MAY LAST FOR SEVERAL MINUTES OR THEY MAY PERSIST FOR A GOOD PART OF THE AFTERNOON...REMAINING IN THE SAME GENERAL AREA. THEY NORMALLY DISSIPATE COMPLETELY TOWARD SUNSET. THESE FUNNELS COULD CAUSE DAMAGE SIMILAR TO A WEAK TORNADO IF ONE WERE TO TOUCH DOWN. STAY ALERT AND BE PREPARED TO MOVE QUICKLY TO A SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND. LAT...LON 3984 8958 3949 8957 3949 9033 3985 9032 KH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
154 PM CDT TUE APR 12 2005
ILZ037-041-042-047-048-050>054-061-066-067-071-072-122200-
TAZEWELL-MASON-LOGAN-MENARD-CASS-MACON-SANGAMON-MORGAN-CHRISTIAN-
MOULTRIE-SHELBY-EFFINGHAM-JASPER-CLAY-RICHLAND-
154 PM CDT TUE APR 12 2005
...FUNNEL CLOUDS SIGHTED OVER PARTS OF CENTRAL ILLINOIS THIS
AFTERNOON...
FUNNEL CLOUDS WILL BE POSSIBLE THROUGH 4 PM THIS AFTERNOON OVER
MASON...MENARD...MORGAN...SANGAMON...LOGAN...CHRISTIAN...MACON...
MOULTRIE...SHELBY...EFFINGHAM...JASPER...CLAY AND RICHLAND COUNTIES.
LOW HANGING SCUD CLOUDS CAN OFTEN APPEAR TO DIP UP AND DOWN...WHILE A
FUNNEL CLOUD WILL HAVE RAPID ROTATION OR SPINNING INDICATED.
ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS CENTRAL ILLINOIS THAT DO
FAVOR THE POSSIBLE FORMATION OF WEAK CYCLONIC CIRCULATIONS ON A
PREEXISTING BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING
UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS. WHEN THIS OCCURS...A
FUNNEL CLOUD WILL DEVELOP IN THE STRONG UPDRAFT REGION OF THE SHOWER.
ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES. SOME OF THESE
FUNNEL CLOUDS MAY BECOME SHORT-LIVED TORNADOES AS THEY BRIEFLY TOUCH
DOWN...POSSIBLE CAUSING MINOR DAMAGE.
STAY ALERT...KEEP AN EYE ON THE SKY AND BE PREPARED TO MOVE QUICKLY
TO A SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND
IN YOUR AREA.
LAT...LON 4027 8928 4005 8912 3973 8862 3918 8847
3859 8792 3859 8869 3924 8916 3957 9029
3990 9037 3990 9002 4042 8992
KHThe Lincoln radar (KILX), 36 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447153, 5447154.